Skip to content
BY 4.0 license Open Access Published by De Gruyter Open Access April 27, 2021

A combinatorial expression for the group inverse of symmetric M-matrices

  • A. Carmona EMAIL logo , A.M. Encinas and M. Mitjana
From the journal Special Matrices


By using combinatorial techniques, we obtain an extension of the matrix-tree theorem for general symmetric M-matrices with no restrictions, this means that we do not have to assume the diagonally dominance hypothesis. We express the group inverse of a symmetric M–matrix in terms of the weight of spanning rooted forests. In fact, we give a combinatorial expression for both the determinant of the considered matrix and the determinant of any submatrix obtained by deleting a row and a column. Moreover, the singular case is obtained as a limit case when certain parameter goes to zero. In particular, we recover some known results regarding trees. As examples that illustrate our results we give the expressions for the Group inverse of any symmetric M-matrix of order two and three. We also consider the case of the cycle C4 an example of a non-contractible situation topologically different from a tree. Finally, we obtain some relations between combinatorial numbers, such as Horadam, Fibonacci or Pell numbers and the number of spanning rooted trees on a path.

MSC 2010: 05C05; 15A09; 15A10


[1] A. Abdesselam, The Grassmann–Berezin calculus and theorems of the matrix–tree type, Ad. Appl. Math.33 (2004) 51–70.10.1016/j.aam.2003.07.002Search in Google Scholar

[2] E. Bendito, A. Carmona and A. M. Encinas, Potential theory for Schrödinger operators on finite networks, Rev. Mat. Iberoamericana21 (2005) 771–818.10.4171/RMI/435Search in Google Scholar

[3] E. Bendito, A. Carmona and A. M. Encinas, Eigenvalues, eigenfuntions and Green’s functions on a path via Chebyshev polynomials, Appl. Anal. Discrete Math.3 (2009) 282–302.10.2298/AADM0902282BSearch in Google Scholar

[4] E. Bendito, A. Carmona, A.M. Encinas and J.M. Gesto, Characterization of symmetric M–matrices as resistive inverses, Linear Algebra Appl.430 (2009) 1336–1349.10.1016/j.laa.2008.10.027Search in Google Scholar

[5] E. Bendito, A. Carmona, A.M. Encinas and M. Mitjana, The M-matrix inverse problem for singular and symmetric Jacobi matrices, Linear Algebra Appl.436 (2012) 1090–1098.10.1016/j.laa.2011.06.044Search in Google Scholar

[6] T. Biyikoğlu, J. Leydold and P.F. Stadler, Laplacian Eigenvectors of Graphs, LNM 1915, Springer, Berlin, 2007.10.1007/978-3-540-73510-6Search in Google Scholar

[7] B. Bollobás, Modern graph theory, Graduate Texts in Mathematics, 184, Springer-Verlag, New York, 199810.1007/978-1-4612-0619-4Search in Google Scholar

[8] Y. Burman and B. Shapiro, Around matrix-tree theorem, Math. Res. Lett.13 (2006) 761–774.10.4310/MRL.2006.v13.n5.a7Search in Google Scholar

[9] A. Carmona, A.M. Encinas and M. Mitjana, Discrete elliptic operators and their Green operators, Linear Algebra Appl.442 (2014) 115–134.10.1016/j.laa.2013.07.017Search in Google Scholar

[10] A. Carmona, A.M. Encinas and M. Mitjana, Resistance distances on networks, Appl. Anal. Discrete Math.11 (2017) 136–147.10.2298/AADM1701136CSearch in Google Scholar

[11] S. Chaiken, A combinatorial proof of the all minors matrix tree theorem, SIAM J. Alg. Disc. Math.3 (1982) 319–329.10.1137/0603033Search in Google Scholar

[12] P. Chebotarev and E. Shamis, On proximity measures for graphs vertices, Automat. Remote Control59 (1998) 1443–1459.Search in Google Scholar

[13] P. Chebotarev and R. Agaev, Forest matrices around the Laplacian matrix, Linear Algebra Appl.356 (2002) 253–274.10.1016/S0024-3795(02)00388-9Search in Google Scholar

[14] P. Chebotarev, Spanning forests and the golden ratio, Discrete Appl. Math.156, (2008) 813–821.Search in Google Scholar

[15] P. Chebotarev and E. Shamis, The Forest Metrics for Graph Vertices, Electron. Notes Discrete Math.11 (2002) 98–107.10.1016/S1571-0653(04)00058-7Search in Google Scholar

[16] F. Chung, and W. Zhao, PageRank and random walks on graphs, Fete of combinatorics and computer science, Bolyai Soc. Math. Stud.,20 János Bolyai Math. Soc., Budapest, 2010, 43–62.10.1007/978-3-642-13580-4_3Search in Google Scholar

[17] C. Dellacherie, S. Martínez and J. San Martín, Ultrametric matrices and induced Markov Chains, Adv. Appl. Math.17 (1996) 169–183.10.1006/aama.1996.0009Search in Google Scholar

[18] C. Dellacherie, S. Martínez and J. San Martín, Description of the sub–Markov kernel associated to generalized ultrametric matrices. An algorithm approach, Linear Algebra Appl.318 (2000) 1–21.10.1016/S0024-3795(00)00193-2Search in Google Scholar

[19] A.M. Encinas and M.J. Jiménez, Second order linear difference equations, J. Difference Equ. Appl.24 (2018) 305–343.10.1080/10236198.2017.1408608Search in Google Scholar

[20] M. Fiedler, Some characterizations of symmetric M–matrices, Linear Algebra Appl.275-276 (1998) 179–187.10.1016/S0024-3795(97)10022-2Search in Google Scholar

[21] D. Kalita, Determinant of the Laplacian Matrix of a Weighted Directed Graph, in Combinatorial Matrix Theory and Generalized Inverses of Matrices, R.R. Bapat, S.J. Kirkland, K.M. Prasad and S. Puntanen, Eds. Springer (2013).10.1007/978-81-322-1053-5_5Search in Google Scholar

[22] G. Kirchhoff, Über die Auflösung der Gleichungen, auf welche man bei der Untersuchung der linearen Verteilung galvanischer Ströme gefuhrt wird, Ann. Phys. Chem.72 (1847) 497–508.10.1002/andp.18471481202Search in Google Scholar

[23] S. Kirkland and M. Neumann, Group inverses of M-matrices and their applications, Chapman & Hall/CRC Applied Mathematics and Nonlinear Science Series, CRC Press, Boca Raton, FL, 2013.Search in Google Scholar

[24] S. Kirkland, M. Neumann and B. Shader, Distances in weighted trees and group inverse of Laplacian matrices, SIAM J. Matrix Anal. Appl., 18 (1997) 827–841.Search in Google Scholar

[25] S. Klee and M. Stamps, Linear algebraic techniques for weighted spanning tree enumeration, Linear Algebra Appl.582 (2019) 391–402.10.1016/j.laa.2019.08.009Search in Google Scholar

[26] O. Knill, Counting rooted forests in a network, available in: arXiv:1307.3810v2 [math.SP].Search in Google Scholar

[27] O. Knill, Cauchy-Binet for pseudo-determinants, Linear Algebra Appl.459 (2014) 522–547.10.1016/j.laa.2014.07.013Search in Google Scholar

[28] J. Zhou and C. Bu, The enumeration of spanning tree of weighted graphs, J. Algebaric Combin., DOI: 10.1007/s10801-020-00969-w.10.1007/s10801-020-00969-wSearch in Google Scholar

Received: 2020-10-30
Accepted: 2021-04-15
Published Online: 2021-04-27

© 2021 A. Carmona et al., published by De Gruyter

This work is licensed under the Creative Commons Attribution 4.0 International License.

Downloaded on 2.12.2023 from
Scroll to top button